log in to manage your profile and account
- Create your account
- Receive up-to-date newsletters
- Set up text alerts
Published: Friday, November 10, 2017 @ 11:52 AM
FAIRBORN — A Fairborn firefighter-paramedic driving a suspected overdose patient to the hospital Thursday night began showing symptoms of an overdose himself, prompting his partner to jump into action and stop the ambulance in the middle of the road.
This is the latest — and perhaps most dramatic — case of a public safety employee exposed to an opioid.
“He was not feeling right. He was having issues seeing the speedometer controls,” said David Reichert, division chief for Fairborn fire. “His partner in the back was immediately able to stop the medic in the middle of an intersection.”
The partner administered Narcan to the firefighter-paramedic. He and the 49-year-old woman patient were taken to Soin Medical Center in Beavercreek, Reichert said. The woman and firefighter, whose names have not been released, have recovered.
“There’s nothing like going to the hospital and seeing one of our guys in the hospital bed who has just been given Narcan to pull him away from dying,” Reichert said.
Evidence collected at the scene was sent to a crime lab, where investigators should learn which chemical caused the overdoses, Fairborn police Capt. Terry Bennington said.
The woman who overdoses could face charges, he said.
“It really depends on whether or not this was an accident,” he said. “My recommendation is we look at assault and inducing panic.”
The president of Fairborn Professional Firefighters Union Local 1235 commended his colleagues.
“The members of 1235 and the members of the police department did an incredible job,” said John Howard. “The people at Soin, the nursing staff and the doctors went over and above and treated us amazing.”
The full details of what happened at Soin remain unclear, including an apparent incident involving the hospital’s staff.
Reichert said once fire department personnel arrived at the hospital “it was determined that we needed to ramp up our decontamination process” after he said an additional six firefighters had to be decontaminated using showers.
Reichert also referenced something that “happened with Soin Hospital and Soin Hospital staff,” but neither he nor other city officials would elaborate.
“We were advised that there were some issues at the hospital, but I don’t think anyone up here is at liberty to speak for Soin,” Bennington said. However, the police captain added, “If we can get evidence to prove that she (the overdose patient) willfully overdosed, potentially those charges could carry over to the hospital.”
Elizabeth Long, a spokeswoman for Kettering Health Network, declined multiple requests for comment.
By phone before a news conference, Fairborn City Manager Rob Anderson said he believed several employees at Soin were affected. He retracted his statement at the press briefing and said the incident was still under investigation.
“I don’t want to speak for the captain, but we’ll follow up with our normal protocols, assign a detective to investigate this, talk to witnesses like normal police work, and file whatever charges we feel are appropriate,” Anderson said.
“I was under the maybe false impression that someone at the hospital was affected by this, when in fact we’ve not confirmed that,” Anderson said with an apology.
“Certainly we will look into it and confirm it if it happened,” he said.
Ohio Attorney Gen. Mike DeWine feared just such an incident in July 2016 and issued two bulletins within a week warning agencies to take precautions against coming into contact with drugs, including foregoing field testing of evidence.
One of DeWine’s alerts was for the drug carfentanil, used to sedate elephants and other large animals. A small quantity of these powerful drugs absorbed through the skin or inhaled by a human can lead to overdose and death.
An eastern Ohio police officer overdosed in May and was revived with four doses of Narcan after he came into contact with suspected fentanyl during a traffic stop.
“None of our guys and gals think when they come to work that they may die of a drug overdose,” Reichert said.
Published: Saturday, January 09, 2016 @ 1:39 PM
Updated: Monday, June 06, 2016 @ 10:20 AM
— A Georgia police department is advising drivers to not use hazard lights while driving, even in the rain.
In some states, the use of hazard lights is permitted while driving.
The metro Atlanta police department warned that using hazard lights may actually signal to other drivers that you are stopped or stalled on the road, and the lights can reduce the ability to see if the vehicles ahead are braking.
Hazard lights also "turn off your ability to use your turn signals," the police department wrote in its Facebook post.
Instead of using hazard lights while driving, consider not driving at all until road conditions improve.
"If you cannot see, pull over to a safe place and wait (until) driving conditions are better," the department wrote. "Your flashers should only be used while your vehicle is stopped or disabled on the roadway or shoulder. This is a sign for emergency services that someone is in need of assistance."
Published: Saturday, May 26, 2018 @ 12:00 AM
FAIRFIELD — A 19-year-old woman is facing a felony charge after police said she was found in possession of 93 sedative pills.
A Fairfield police officer pulled a vehicle over on Pleasant Avenue near Hunter Road on May 23 for having no license plate lights. While approaching the vehicle, the officer said he saw the driver “stuffing a bag between her legs inside her pants.”
POLICE NEWS: Hamilton man cited for hitting house with car
The driver, Trinity Gilbert, of Hamilton, was ordered to remove the bag and place it on the seat.
The resealable bag contained 93 alprazolam pills, which often goes by the brand name of Xanax.
Gilbert said the pills belonged to a friend — a person she would not name — that left them in the vehicle, according to a police report.
“At the time of the stop she was wearing pajama pants and a knit shirt,” according to the officer’s report. “Based on her clothing, it didn’t appear she had planned on being in public.”
Published: Saturday, May 26, 2018 @ 4:18 AM
Investigators with the Lacey Police Department said a man walked into the restaurant and ordered a cup of coffee, but was upset over the 97-cent price.
After he received his coffee, the man poured it into his to-go mug and then demanded a refill from the manager.
Investigators said the manager asked the man to leave after he got verbally abusive about the price of the coffee.
The man then got upset and threw the cup of hot coffee into the manager’s face and fled.
Do you know this guy? He threw hot coffee in the employees face this morning. pic.twitter.com/a9HuD9Sd6T— Lacey Police (@LaceyPolice) May 25, 2018
Police said the manager had burns on her neck. KIRO reported that the manager was being treated for third-degree burns.
The man is being sought for simple assault, according to Lacey Police.
Published: Friday, May 25, 2018 @ 7:53 PM
Updated: Friday, May 25, 2018 @ 11:51 PM
COLUMBUS — UPDATE @ 11:50 p.m.: The alert for the 79-year-old Columbus man has been canceled.
An Endangered Missing Adult Alert has been issued for a Columbus man.
Stanley Lapcynski, 79, suffers from dementia and was last seen around noon Friday when he left his residence but did not return.
He stands 5 feet 6 inches and weighs 190 pounds with brown hair and blue eyes. He was last seen wearing a Home Depot shirt and blue jeans.
He is believed to be driving a dark green 2001 Chevrolet Aveo with Ohio plate FFW4599.